St. John's Wort Overdose
If you take too much St. John's wort, overdose symptoms may include fever, difficulty walking, hallucinations, and a rapid heart rate. This dangerous group of symptoms is called serotonin syndrome, which can be life-threatening. If you think you have overdosed on St. John's wort, seek immediate medical attention. Treatment may include pumping the stomach, inducing vomiting, or providing supportive care.
St. John's Wort Overdose: An OverviewSt. John's wort (Hypericum perforatum) is an herbal supplement often used for the treatment of depression, although it is sometimes used for a variety of other conditions as well. The effects of a St. John's wort overdose will vary, depending on several factors, such as the amount that was taken and whether it was taken with other substances.
If you happen to overdose on St. John's wort, seek immediate medical attention.
Symptoms of a St. John's Wort OverdoseEven though St. John's wort is a natural substance, it is possible to take too much. A St. John's wort overdose could result in any of the usual St. John's wort side effects, although perhaps more severely. An overdose might also cause serotonin syndrome, a problem that can be life-threatening. Symptoms of serotonin syndrome include:
- Seeing or hearing things that are not really there (hallucinations)
- A fast heartbeat (tachycardia)
- Feeling faint
- Muscle spasms
- Difficulty walking
In one reported case, an overdose of St. John's wort caused seizures.
Treatment for a St. John's Wort OverdoseIt is not known how best to treat a St. John's wort overdose. If the overdose was recent, your healthcare provider may administer certain medicines to induce vomiting or place a tube into the stomach to "pump the stomach." Treatment, if necessary, likely will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
It is important that you seek prompt medical attention if you believe you may have overdosed on St. John's wort.